Alert archive / Virginia / Tornado Warnings in 2011
Tornado Warning 35, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 27, 2011, 10:28 PM EDT for 4 counties in Virginia. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2011, 10:28 PM EDT (02:28 UTC)
- Expired
- Apr 27, 2011, 11:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties City of Manassas, VA, City of Manassas Park, VA, Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 25 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 10:42 PM EDT | FUNNEL CLOUD | 2 Wsw Nokesville, VA | RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM COUNTY PARKWAY |
| Apr 27, 10:45 PM EDT | TSTM WND DMG | 1 Sse Nokesville, VA | TREE BLOWN ONTO POWER LINES CAUSING SPARKS |
| Apr 27, 10:45 PM EDT | TSTM WND DMG | 3 Ne Nokesville, VA | INSIDE CEILING PANELS WERE BLOWN OUT OF HARRIS TEETER IN BRISTOW CENTER |
| Apr 27, 10:47 PM EDT | TORNADO | 2 S Nokesville, VA | CORRECTED START LOCATION OF TRACK AFTER DAMAGE SURVEY TODAY. TORNADO WAS RATED EF-1. ADDITIONAL DAMAGE INCLUDES NUMEROUS SNAPPED AND UPROOTED TREES...SIDING AND SHINGLE REMOVAL...DETACHED GARAGE DOOR FAILURE AND DESTRUCTION OF SEVERAL HORSE RUN-INS. STRUCTURAL |
| Apr 27, 10:57 PM EDT | TORNADO | 3 Ne Nokesville, VA | STRUCTURAL DAMAGE TO RETAIL SHOPPING CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 6:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
283
WFUS51 KLWX 280228
TORLWX
VAC061-153-683-685-280315-
/O.NEW.KLWX.TO.W.0035.110428T0228Z-110428T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT WED APR 27 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
CITY OF MANASSAS IN NORTHERN VIRGINIA...
CITY OF MANASSAS PARK IN NORTHERN VIRGINIA...
FAUQUIER COUNTY IN NORTHERN VIRGINIA...
PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
* UNTIL 1115 PM EDT
* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
SOUTHWEST OF BULL RUN...OR 11 MILES SOUTH OF WARRENTON...MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BULL RUN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.
&&
LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
3878 7742 3875 7742 3875 7739 3871 7738
3872 7736 3872 7733 3853 7772 3861 7778
3886 7757
TIME...MOT...LOC 0228Z 226DEG 36KT 3858 7772
$$
MANNING3 follow-up statements
505
WWUS51 KLWX 280249
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EDT WED APR 27 2011
VAC061-280259-
/O.CAN.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
FAUQUIER VA-
1049 PM EDT WED APR 27 2011
...THE TORNADO WARNING IS CANCELLED FOR FAUQUIER COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.
LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
3878 7742 3875 7742 3875 7739 3871 7738
3872 7735 3864 7758 3869 7762 3886 7757
TIME...MOT...LOC 0249Z 226DEG 25KT 3868 7759
$$
VAC153-683-685-280315-
/O.CON.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1049 PM EDT WED APR 27 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE CITY
OF MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM
COUNTY...
AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
TORNADO WAS LOCATED 9 MILES SOUTHWEST OF BULL RUN...OR 11 MILES EAST
OF WARRENTON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BULL RUN...
MANASSAS PARK...
SUDLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.
&&
LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
3878 7742 3875 7742 3875 7739 3871 7738
3872 7735 3864 7758 3869 7762 3886 7757
TIME...MOT...LOC 0249Z 226DEG 25KT 3868 7759
$$
MANNING906
WWUS51 KLWX 280257
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 PM EDT WED APR 27 2011
VAC153-683-685-280315-
/O.CON.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1057 PM EDT WED APR 27 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE CITY
OF MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM
COUNTY...
AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
TORNADO WAS LOCATED 7 MILES SOUTHWEST OF BULL RUN...OR 12 MILES EAST
OF WARRENTON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BULL RUN...
MANASSAS AIRPORT...
MANASSAS PARK...
MANASSAS...
SUDLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.
&&
LAT...LON 3879 7749 3880 7745 3878 7742 3875 7742
3875 7740 3867 7756 3869 7760 3878 7757
3883 7753 3883 7750
TIME...MOT...LOC 0257Z 226DEG 25KT 3872 7754
$$
MANNING236
WWUS51 KLWX 280308
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 PM EDT WED APR 27 2011
VAC153-683-685-280318-
/O.EXP.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1108 PM EDT WED APR 27 2011
...THE TORNADO WARNING WILL EXPIRE AT 1115 PM EDT FOR THE CITY OF
MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM.
LAT...LON 3879 7749 3880 7745 3878 7742 3875 7742
3875 7740 3867 7756 3869 7760 3878 7757
3883 7753 3883 7750
TIME...MOT...LOC 0308Z 226DEG 25KT 3877 7747
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:48 PM EDT, 40 minutes earlier.
Area forecast discussion, Apr 27, 9:48 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT WED APR 27 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
MOIST UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE CWA. THIS
COMBINED WITH DECENT SHEAR HAS SUPPORTED ORGANIZED SUPERCELLULAR
CONVECTION DURING THE LATE AFTERNOON AND EVENING. TORNADO WATCH
CURRENTLY GOES UNTIL 06Z. SEVERE THREAT MAY DIMINISH BEFORE
THEN...BUT CONSIDERING THE 00Z KIAD SOUNDING AND LATEST RADAR
TRENDS THE THREAT FOR SEVERE MAY CONTINUE UNTIL 03Z OR 04Z...MAINLY
IN A CORRIDOR FROM THE NORTH CENTRAL VIRIGNIA PIEDMONT UP THROUGH
DC AND CENTRAL MARYLAND WITH THE INTIAL CLUSTERS OF THUNDERSTORMS.
THEN...THERE IS THE ACTIVITY TO THE WEST TO CONSIDER. THIS WILL
LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT
BEGINNING WEST OF THE BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE
RENEWED LATE TONIGHT AS POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE
WEST. HRRR/WRF ARW SUGGEST AN ORGANIZED LINE OF CONVECTION
OCCURRING WITH DAMAGING WINDS THE MAIN THREAT BUT PERHAPS AN
ISOLATED TORNADO THREAT AS WELL.
FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA ON THURSDAY.
SEVERE THREAT WILL DIMINISH BEHIND THE FRONT IN THE EARLY
AFTERNOON.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
UNTIL ABOUT 03Z OR 04Z...THERE REMAINS A RISK OF A THUNDERSTORM
AFFECTING THE HUBS. THERE SHOULD BE A LULL THEREAFTER BEFORE MORE
SHOWERS/THUNDERSTORMS MOVE IN LATER TONIGHT INTO THURSDAY MORNING.
HAVE INCLUDED PREVAILING SHRA WITH VCTS/CB IN A 3 HOUR OR SO PERIOD
TO INDICATE THE MOST LIKELY TIME WITH THE GREATEST CONFIDENCE FOR
THIS OCCURRENCE. COLD FRONT MOVES FROM WEST TO EAST ON THURSDAY
ENDING THE RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO
THE WEST/NORTHWEST.
VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.
&&
.MARINE...
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.
SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.
&&
.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...
MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA 66
BWI 67
IAD 68
RECORD HI MIN TEMPS FOR 4/27
MIN TEMP YR
DCA 65 1908/1990/1994
BWI 68 1915
IAD 63 2009
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ025>028-503-
504.
WV...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ050>052-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
535-536-538>540-542.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
ANZ533-541.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
543.
SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT FOR ANZ534-537-543.
GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.
&&
PELOQUIN/KRAMAR/JRKHazardous weather outlook, Apr 27, 6:35 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 635 PM EDT WED APR 27 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 635 PM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 2 AM LATE TONIGHT FOR THE OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. ANY STORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE OUTLOOK AREA TOWARD DAYBREAK. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH BEACH. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL BE NEEDED LATE TONIGHT AND THURSDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-281000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 635 PM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 2 AM LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE ENTIRE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO COULD BE SEVERE. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL BE NEEDED LATE TONIGHT THROUGH THURSDAY.
In the hours before
Local storm report, Apr 27, 7:44 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 1 WNW BRYANS ROAD 38.63N 77.09W
04/27/2011 CHARLES MD BROADCAST MEDIA
FUNNEL CLOUD REPORTED BETWEEN INDIAN HEAD AND ACCOKEEK
&&
EVENT NUMBER LWX1100527
KLWSpecial weather statement, Apr 27, 7:55 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 755 PM EDT WED APR 27 2011 VAZ050-051-055>057-280130- ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-KING GEORGE- INCLUDING THE CITIES OF...CULPEPER...FREDERICKSBURG 755 PM EDT WED APR 27 2011 ...STRONG STORMS APPROACHING NORTH CENTRAL VIRGINIA... TORNADOS HAVE BEEN REPORTED IN CENTRAL VIRGINIA WITH STORMS THAT ARE MOVING NORTHEAST TOWARDS ORANGE... CULPEPER... STAFFORD... SPOTSYLVANIA... AND KING GEORGE COUNTIES. PEOPLE IN THESE COUNTIES INCLUDING THE FREDERICKSBURG AREA SHOULD BE READY TO TAKE COVER THIS EVENING IF TORNADO WARNINGS ARE ISSUED. KNOW WHERE YOU WILL SHELTER. THE BEST PLACES ARE IN STURDY HOMES AND SHELTERS IN THE LOWEST LEVEL AWAY FROM WINDOWS. STRONG
Special weather statement, Apr 27, 8:02 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 802 PM EDT WED APR 27 2011 MDZ009-VAZ031-042-052-501-502-WVZ053-280030- MONTGOMERY MD-NORTHERN FAUQUIER VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA- 802 PM EDT WED APR 27 2011 ...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...NORTHERN FAUQUIER... CLARKE...LOUDOUN...JEFFERSON...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND SOUTHERN FAUQUIER COUNTIES... AT 802 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF BETHEL...MOVING NORTHEAST AT 60 MPH. LOCATIONS IMPACTED INCLUDE MARSHALL...THE PLAINS...HALFWAY... MIDDLEBURG...HUGHESVILLE...OATLANDS AND HAMILTON. PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3918 7789 3912 7741 3866 7780 3874 7801 TIME...MOT...LOC 0002Z 208DEG 50KT 3879 7785 KRAMAR/SBK
Special weather statement, Apr 27, 8:51 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 851 PM EDT WED APR 27 2011 VAZ037>039-280115- GREENE VA-MADISON VA-ALBEMARLE VA- 851 PM EDT WED APR 27 2011 ...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON AND ALBEMARLE COUNTIES... AT 851 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF FREE UNION...MOVING NORTHEAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE STANARDSVILLE AND MADISON. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3859 7831 3846 7817 3807 7846 3816 7867 TIME...MOT...LOC 0051Z 211DEG 48KT 3819 7850 MANNING
Special weather statement, Apr 27, 8:56 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 856 PM EDT WED APR 27 2011 MDZ004-005-280130- CARROLL MD-FREDERICK MD- 856 PM EDT WED APR 27 2011 ...STRONG THUNDERSTORM TO AFFECT CARROLL AND FREDERICK COUNTIES... AT 856 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WALKERSVILLE...MOVING NORTHEAST AT 60 MPH. LOCATIONS IMPACTED INCLUDE THURMONT...EMMITSBURG AND TANEYTOWN. PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3937 7731 3942 7750 3973 7743 3972 7696 TIME...MOT...LOC 0056Z 204DEG 53KT 3952 7737 KRAMAR/SBK
Local storm report, Apr 27, 10:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO 1 S MORNINGSIDE 38.82N 76.89W
04/27/2011 PRINCE GEORGES MD TRAINED SPOTTER
LARGE BRANCHES AND SHINGLES ON ALLENTOWN ROAD. A BIG
ROAD SIGN BLOWN DOWN NEAR ANDREWS AIRFORCE BASE.
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER LWX1100525
LEEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:02 PM EDT | Special Weather Statement | LWX | Fauquier, Loudoun | 28 min |
| Apr 27, 8:12 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 28 min |
| Apr 27, 8:19 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 36 min |
| Apr 27, 8:20 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 25 min |
| Apr 27, 8:28 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 19 min |
| Apr 27, 8:30 PM EDT | Tornado Warning | LWX | Orange, Spotsylvania | 30 min |
| Apr 27, 8:51 PM EDT | Special Weather Statement | LWX | Greene, Madison | 24 min |
| Apr 27, 9:24 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford | 18 min |
| Apr 27, 9:40 PM EDT | Tornado Warning | LWX | Culpeper, Madison, Orange | 35 min |
| Apr 27, 10:00 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier | 30 min |
| Apr 27, 10:39 PM EDT | Special Weather Statement | LWX | Highland | 111 min |
| Apr 28, 12:04 AM EDT | Severe Thunderstorm Warning | LWX | Highland | 71 min |
| Apr 28, 12:05 AM EDT | Flash Flood Warning | LWX | Highland | 5 hr |
| Apr 28, 1:09 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland, Rockingham | 66 min |
| Apr 28, 1:29 AM EDT | Severe Thunderstorm Warning | LWX | Frederick | 35 min |
| Apr 28, 1:33 AM EDT | Flash Flood Warning | LWX | Rockingham, Shenandoah | 4 hr |
| Apr 28, 2:07 AM EDT | Tornado Warning | LWX | Augusta, City of Staunton | 42 min |
| Apr 28, 2:10 AM EDT | Severe Thunderstorm Warning | LWX | Frederick, Page, Rockingham, Shenandoah, Warren | 65 min |
| Apr 28, 2:24 AM EDT | Tornado Warning | LWX | Shenandoah | 25 min |
| Apr 28, 2:53 AM EDT | Tornado Warning | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg | 36 min |
| Apr 28, 2:59 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun, Warren, City of Winchester | 62 min |
| Apr 28, 3:04 AM EDT | Flash Flood Warning | LWX | Clarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more | 7 hr |
| Apr 28, 3:09 AM EDT | Special Weather Statement | LWX | Augusta | 36 min |
| Apr 28, 3:19 AM EDT | Tornado Warning | LWX | Augusta, City of Staunton | 41 min |
| Apr 28, 3:23 AM EDT | Tornado Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren | 39 min |
| Apr 28, 3:50 AM EDT | Tornado Warning | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg | 40 min |
| Apr 28, 3:54 AM EDT | Tornado Warning | LWX | Clarke, Frederick, City of Winchester | 34 min |
| Apr 28, 4:26 AM EDT | Tornado Warning | LWX | Fauquier, Page, Rappahannock, Warren | 23 min |
| Apr 28, 4:32 AM EDT | Special Weather Statement | LWX | Albemarle, Greene, Nelson, City of Charlottesville, City of Waynesboro | 28 min |
| Apr 28, 4:44 AM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange, Rappahannock and 1 more | 46 min |
| Apr 28, 5:09 AM EDT | Special Weather Statement | LWX | Loudoun | 51 min |
| Apr 28, 5:35 AM EDT | Tornado Warning | LWX | Loudoun | 26 min |
| Apr 28, 5:50 AM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock | 40 min |
| Apr 28, 6:05 AM EDT | Special Marine Warning | LWX | 55 min | |
| Apr 28, 6:37 AM EDT | Tornado Warning | LWX | Loudoun | 38 min |
| Apr 28, 7:27 AM EDT | Flash Flood Warning | LWX | Loudoun | 5 hr |
| Apr 28, 8:01 AM EDT | Flash Flood Warning | LWX | Clarke, Loudoun | 119 min |
| Apr 28, 8:45 AM EDT | Areal Flood Warning | LWX | Albemarle, Clarke, Culpeper, Fauquier, Greene, Loudoun and 3 more | 6 hr |
| Apr 28, 9:39 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 36 min |
| Apr 28, 9:45 AM EDT | Flash Flood Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 101 min |
| Apr 28, 9:58 AM EDT | Areal Flood Warning | LWX | Loudoun | 3 hr |
| Apr 28, 10:03 AM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 42 min |
| Apr 28, 10:06 AM EDT | Special Marine Warning | LWX | 84 min | |
| Apr 28, 10:16 AM EDT | Special Marine Warning | LWX | 59 min | |
| Apr 28, 10:38 AM EDT | Severe Thunderstorm Warning | LWX | King George | 52 min |
| Apr 28, 10:59 AM EDT | Special Marine Warning | LWX | 81 min | |
| Apr 28, 11:38 AM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 7 hr |
| Apr 28, 3:34 PM EDT | Small Craft Advisory | LWX | 37 hr | |
| Apr 28, 4:07 PM EDT | Special Marine Warning | LWX | 53 min | |
| Apr 28, 4:15 PM EDT | Special Marine Warning | LWX | 60 min | |
| Apr 28, 4:51 PM EDT | Special Marine Warning | LWX | 36 min |
Nearby
Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.